Acute pure red cell aplasia associated with allopurinol therapy

Citation
Yw. Lin et al., Acute pure red cell aplasia associated with allopurinol therapy, AM J HEMAT, 61(3), 1999, pp. 209-211
Citations number
15
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Hematology,"Cardiovascular & Hematology Research
Journal title
AMERICAN JOURNAL OF HEMATOLOGY
ISSN journal
0361-8609 → ACNP
Volume
61
Issue
3
Year of publication
1999
Pages
209 - 211
Database
ISI
SICI code
0361-8609(199907)61:3<209:APRCAA>2.0.ZU;2-Z
Abstract
Several investigators have reported patients with acute pure red cell aplas ia (PRCA) caused by anticonvulsants, antibiotics, or antithyroid agents. Al lopurinol is known to be a causative agent of aplastic anemia, but there ha ve been few reports of acute PRCA induced by allopurinol. We describe here 15-year-old boy who suffered from anemia 6 weeks after initiation of allopu rinol therapy; his anemia immediately improved after cessation of the drug. His bone marrow showed severe erythroid hypoplasia with a myeloid/ erythro id ratio of 18.6 and low expression of glycophorin A detected on cell-surfa ce antigen analysis. No morphological abnormalities were observed in myeloi d series and megakaryocytes, The prolonged plasma iron disappearance rate a nd the decreased plasma iron turnover rate also indicated erythroid hypopla sia. He had been free from any infections, including parvovirus B19, before manifestation of PRCA, Taken together, these results suggest a diagnosis o f acute PRCA. This side effect of allopurinol should be taken into consider ation. Am. J, Hematol, 61:209-211, 1999, (C) 1999 Wiley-Liss, Inc.